Wildfire, Wheeler
- When
- January 30, 1:00 PM CST to 4:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
or about a half mile northwest of the intersection of Farm to Market Road 3143 and County Road 30. The wildfire burned four hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1300 CST approximately seven and a half miles southeast of McLean in northwestern Wheeler County...or about a half mile northwest of the intersection of Farm to Market Road 3143 and County Road 30. The wildfire burned four hundred acres. No damage or injuries were reported...however three homes were saved. Five fire departments responded to this wildfire. The fire was contained around 1600 CST. Welding equipment use was determined to be the cause of the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 30, 11:55 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1155 AM CST WED JAN 30 2008
.AVIATION...
MAIN CONCERN WILL BE THE SNOW AND BLOWING SNOW EXPECTED TO DEVELOP
LATE TONIGHT THROUGH EARLY THURSDAY AS MOISTURE WRAPS AROUND THE
WEATHER DISTURBANCE. WHILE SNOWFALL AMOUNTS SHOULD BE LIGHT...STRONG
NORTHERLY WINDS WILL LIKELY GENERATE BLOWING SNOW AS WELL AS LOWER
VISIBILITIES.
NUNEZ
&&
.PREV DISCUSSION... /ISSUED 528 AM CST WED JAN 30 2008/
AVIATION...
FIRST ISSUE TO DEAL WITH ARE WIND SPEEDS AND DIRECTION FOR ALL THREE
TAF SITES. FORECAST MODELS ARE ALREADY UNDER FORECASTING WIND SPEEDS
SO HAVE GONE WITH STRONGER WINDS IN THE TAFS. SHOULD START WITH A
SOUTHWEST WIND THIS MORNING AND THEN TREND MORE TOWARDS THE WEST BY
AFTERNOON. SPEEDS SHOULD THEN INCREASE AFTER NOON INTO THE 25 TO 30
KT RANGE WITH GUSTS UP TO 35 KTS. AFTER MIDNIGHT...WE WILL SEE A COLD
FRONT PUSH ACROSS THE REGION WHICH WILL SWITCH WINDS TO THE NORTH AND
STILL HAVE SPEEDS IN THE 15 TO 25 KT RANGE.
SECOND PROBLEM WILL BE LATE TONIGHT INTO EARLY THURSDAY MORNING AS A
FAST MOVING STORM SYSTEM SKIRTS THE REGION. THIS COULD HELP BRING
SOME SNOW FLURRIES INTO THE TAF SITES AFTER MIDNIGHT THURSDAY AND
HAVE PLACED PROB30 GROUPS AT ALL THREE TAF SITES TO COVER THIS
POSSIBILITY. THE COLD FRONT WILL ALSO LIKELY BRING CEILINGS INTO MVFR
RANGE...IF NOT IFR OR LOWER. HAVE ONLY GONE WITH MVFR FOR NOW AT ALL
THREE TAF SITES AS WE ARE A TAD UNDER 24 HOURS FROM WHEN THE LOWEST
CEILINGS COULD OCCUR.
JORDAN
PREV DISCUSSION... /ISSUED 341 AM CST WED JAN 30 2008/
DISCUSSION...
700 MB AND 500 MB SHORTWAVE TROUGH OVER THE CENTRAL AND SOUTHERN
ROCKIES TODAY WILL ALLOW SURFACE LOW PRESSURE ALONG THE LEE OF THE
ROCKIES TO DEEPEN BY THIS AFTERNOON. A COLD FRONT IS ALSO FORECASTED
TO PUSH SOUTH OUT OF CENTRAL AND SOUTHERN KS AND EASTERN/SOUTHEASTERN
CO BY THIS AFTERNOON. EXPECT STRONGEST WINDS TODAY WILL BE AHEAD OF
THE FRONT AND EAST OF THE SURFACE LOW ACROSS THE SOUTHERN HALF OF THE
TX PANHANDLE THIS AFTERNOON. DOWNSLOPING SOUTHWESTERLY TO WESTERLY
WINDS WILL ALLOW TEMPS TO CLIMB WELL ABOVE NORMAL INTO THE UPPER 50S
TO NEAR 60 OVER THE SOUTHERN HALF OF THE TX PANHANDLE. COLD FRONT
THEN FORECASTED TO PUSH SOUTH INTO THE OK PANHANDLE EARLY THIS
EVENING AND THEN ACROSS THE REMAINDER OF THE FORECAST AREA TONIGHT.
SHORTWAVE TROUGH WILL TRACK SOUTHEAST ACROSS THE PANHANDLES TONIGHT
BRINGING A CHANCE FOR PRECIP TO MAINLY THE NORTHERN SECTIONS OF THE
FORECAST AREA...WITH LESSER CHANCES IN THE SOUTHERN SECTIONS.
MAINTAINED CONSISTENCY OF PREVIOUS SHIFT IN BOTH POPS AND QPF TONIGHT
AND ALSO MAINTAINED CONTINUITY OF PRECIP CHANGING FROM RAIN TO SNOW
OVERNIGHT AND THEN PUSHING OFF TO THE EAST BY EARLY THURSDAY. AMOUNTS
WILL BE LIGHT...GENERALLY LESS THAN ONE INCH SO NO ADVISORIES PLANNED
WITH THIS PACKAGE. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY IS AN
ADVISORY NEEDED LATER ON. COOLER AND DRIER THURSDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTHWEST AND A DRIER NORTHWESTERLY FLOW ALOFT
PREVAILS BEHIND THE DEPARTING UPPER TROUGH. WARMER AND DRIER AGAIN
FRIDAY AS ANOTHER LEE SIDE SURFACE TROUGH DEVELOPS AND DEEPENS. WINDS
LIKELY TO INCREASE ONCE AGAIN FRIDAY. ANOTHER COLD FRONT ON TAP
FRIDAY NIGHT...HOWEVER NO PRECIP EXPECTED WITH THIS FRONT AND BEST
UPPER LEVEL DYNAMICS REMAINING NORTH OF THE FORECAST AREA. COOLER AND
DRY SATURDAY...THEN WARMER AND DRY SUNDAY WITH WINDS INCREASING IN
RESPONSE TO FALLING PRESSURES ALONG THE LEE OF THE ROCKIES. STRONG
COLD FRONT FORECASTED BY MONDAY ACROSS THE PANHANDLES. LEFT FORECAST
PACKAGE MAINLY DRY FOR NOW...BUT DID INSERT LOW END SLIGHT CHANCE
POPS IN THE EXTREME NORTHWEST SECTIONS MONDAY NIGHT AS SOUTHERN
STREAM SYSTEM FORECASTED TO APPROACH THE PANHANDLES MONDAY NIGHT.
LATER SHIFTS WILL NEED TO ADJUST POPS ACCORDINGLY EARLY NEXT WEEK
DEPENDING ON THE TIMING AND TRACK OF THIS NEXT POSSIBLE WEATHER
SYSTEM. OTHERWISE...DRY AND NEAR OR SLIGHTLY ABOVE NORMAL TEMPS
EXPECTED THROUGH THE EXTENDED PERIOD.
FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED TODAY FOR THE SOUTHERN HALF OF THE
TX PANHANDLE WHERE THE STRONGEST WINDS AND LOWEST AFTERNOON RH VALUES
FORECASTED. THE RED FLAG WARNING STARTS AT 18Z TODAY AND RUNS UNTIL
00Z THURSDAY. WENT WITH DRIEST MODEL...BUT STILL NOT POSSIBLY DRY
ENOUGH. RH VALUES MAY BE SLIGHTLY LOWER THAN CURRENTLY FORECASTED FOR
THE SOUTHERN TX PANHANDLE. NEXT POSSIBILITY OF ELEVATED FIRE DANGER
WILL BE FRIDAY WHEN DOWNSLOPING SOUTHWESTERLY WINDS INCREASE IN
RESPONSE TO DEEPENING SURFACE LOW PRESSURE ALONG THE LEE OF THE
ROCKIES AHEAD OF AN APPROACHING COLD FRONT. TEMPS ARE EXPECTED TO
REBOUND FRIDAY INTO THE 60S AHEAD OF THE FRONT WITH LOWEST AFTERNOON
RH VALUES NEAR 13 TO 15 PERCENT IN THE SOUTHERN SECTIONS...AND 15 TO
20 PERCENT IN THE NORTHERN SECTIONS. A FIRE WEATHER WATCH MAY BE
NEEDED FOR FRIDAY.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
OK...NONE.
&&
08/14TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST WED JAN 30 2008 OKZ001>003-TXZ001>020-301900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... DRY CONDITIONS WILL COMBINE WITH LOW AFTERNOON RELATIVE HUMIDITIES AND BREEZY CONDITIONS ACROSS PORTIONS OF THE TEXAS PANHANDLE. A RED FLAG WARNING IS IN EFFECT THROUGH 6 PM THIS EVENING FOR AREAS GENERALLY ALONG AND SOUTH OF A BOYS RANCH TO WHEELER LINE. CAUTION IS ADVISED ON AREA LAKES DUE TO THE BREEZY CONDITIONS. OVERNIGHT...THERE IS A CHANCE OF SNOW AND BLOWING SNOW. SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE INCH. .DAYS TWO THROUGH SEVEN... SNOWFALL COULD LINGER INTO THE EARLY MORNING HOURS ON THURSDAY. LITTLE ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUNEZ
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74201.